Hail, St. Johns
- When
- August 28, 4:45 PM EST
- Where
- St. Johns County, 1.93 mi ENE of Hastings
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.730, -81.490
Penny size hail was observed near Armstrong.
A broad mean layer trough was over the southeast region with a ridge axis across central Florida. An active southwest flow regime tracked the west coast sea breeze inland during the afternoon where it merged with the east coast in the late afternoon and early evening across eastern Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A broad mean layer trough was over the southeast region with a ridge axis across central Florida. An active southwest flow regime tracked the west coast sea breeze inland during the afternoon where it merged with the east coast in the late afternoon and early evening across eastern Florida. High instability and a passing upper level short wave enhanced a few severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 28, 1:03 PM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 203 PM EDT THU AUG 28 2008 .SHORT TERM...A MEAN LAYER TROF EXTENDS FROM THE OHIO VALLEY INTO THE NE GULF OF MEXICO WHILE A RIDGE IS SOUTH OF THE AREA. THIS PATTERN BEGINS TO WEAKEN FRIDAY AS A RIDGE BUILDS IN FROM THE WESTERN ATLANTIC LATE IN THE DAY. DRIER AND MORE STABLE AIR MASS WILL MOVE INTO THE REGION FROM THE NW FRIDAY AND WILL KEEP A N-S POP DISTRIBUTION WITH BEST CHANCES OVER INLAND NE FL FROM SEABREEZE COLLISIONS. THE NAM IS EVEN DRIER ON SATURDAY WITH PWATS DROPPING TO 1.5 INCHES...BUT THE GFS KEEPS PWATS AROUND 1.8 INCHES AND THAT SEEMS MORE REASONABLE. THE SYNOPTIC FLOW WILL SHIFT TO SOUTHEASTERLY FRIDAY THEN EASTERLY OVER THE WEEKEND AS THE RIDGE DRIFTS NORTHWARD. WITH THE ONSHORE FLOW THE BEST CHANCES FOR PRECIP SAT-SUN WILL BE ALONG THE I-75 CORRIDOR...BUT STILL ONLY A 20-30% CHANCE FOR SATURDAY. DEEP MOISTURE WILL FILTER INTO THE AREA FROM THE SOUTH SUNDAY AND POPS WILL INCREASE TO AT LEAST 40% AND MAY BE RAISED DEPENDING ON HOW CLOSE GUSTAV IS TO THE STATE. .LONG TERM (SUN-THU)...FORECAST IS PREDICATED ON THE PATH GUSTAV TAKES OVER THE GULF OF MEXICO AND HANNA IN THE ATLANTIC. HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES AND PUSH SOUTHWARD ALONG THE ERN SEABOARD RESULTING IN AN ONSHORE FLOW DURING THE WEEK. DRIER AIR AND LOWER THAN NORMAL POPS ARE EXPECTED AS THE MID/UPR HIGH DRIFTS BUILDS OVER THE MID ATLANTIC TUE-THU. ALSO...A TIGHTENING PRESSURE GRADIENT COULD RESULT IN BREEZY CONDITIONS NEAR THE EAST COAST BY MID WEEK. && .AVIATION...MODEL GUIDANCE IN AGREEMENT IN SHOWING A LATE DEVELOPING SEABREEZE ALONG THE EAST COAST WHICH SHOULD CREATE ENOUGH OF A CONVERGENCE BOUNDARY TO PRODUCE LOW END SCATTERED COVERAGE OF SHRA/TSRA. COVERAGE STILL LOOKS LIMITED ENOUGH TO WARRANT CONTINUED VCTS ADVERTISEMENT WITH THE 18Z PACKAGE. MOST SITES SAW SOME MVFR FOG LAST NIGHT AND SIMILAR CONDITIONS SHOULD YIELD SIMILAR RESULTS TONIGHT. && .MARINE...RATHER TRANQUIL CONDITIONS EXPECTED FOR THE NEXT SEVERAL DAYS AS LIGHT WESTERLY FLOW WILL TRANSITION TO EASTERLY WITH THE PASSAGE OF THE SEABREEZE ON FRIDAY. RIDGE BUILDS IN TO THE NORTH AS GUSTAV PASSES WELL TO THE SOUTHWEST...INCREASING THE EASTERLY FLOW ACROSS THE AREA. CONDITIONS WILL REMAIN BELOW ANY FLAG CRITERIA. SWELLS COULD INCREASE TO 4 TO 6 FEET BY THE END OF THE PERIOD DEPENDING ON THE FATE OF HANNA. && .PRELIMINARY POINT TEMPS/POPS... AMG 69 93 69 94 / 10 30 20 30 SSI 74 89 75 88 / 20 20 10 20 JAX 72 91 73 92 / 20 30 10 30 SGJ 74 89 75 88 / 30 30 10 20 GNV 71 92 71 92 / 20 40 20 30 OCF 71 92 72 93 / 20 40 20 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && MKT/JD/ACS/MM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1000 AM EDT THU AUG 28 2008 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 1000 AM EDT THU AUG 28 2008 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...RIVER FLOOD WARNINGS IN EFFECT FOR PORTIONS OF NORTHEAST FLORIDA... ...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES... RIVER FLOOD WARNINGS CONTINUE FOR THE SAINT MARYS RIVER AND THE SANTA FE RIVER IN NORTHEAST FLORIDA. REFER TO LOCAL FLOOD WARNING PRODUCTS FOR DETAILS. A LINGERING TROUGH OF LOW PRESSURE OVER THE AREA WILL HELP PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING. THE STORMS ALONG THE COAST MAY LINGER INTO THE EVENING. THE MAIN CONCERNS WILL FREQUENT CLOUD TO GROUND LIGHTNING...STRONG AND GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. THE GROUNDS ARE ALREADY SATURATED AND ANY ADDITIONAL RAINFALL WILL CAUSE FLOODING. AN EASTERLY GROUNDSWELL WILL RESULT IN A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. REFER TO THE SURF ZONE FORECAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH GUSTY WINDS IN STRONG THUNDERSTORMS MAINLY INLAND AREAS DURING THE AFTERNOON AND EVENING HOURS. THERE WILL BE AN ELEVATED RISK OF RIP CURRENTS ALONG THE COAST DUE TO AN ONSHORE FLOW AND PERSISTENT GROUNDSWELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. PP/MKT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 443 PM EDT THU AUG 28 2008 FLZ025-282130- DUVAL- 443 PM EDT THU AUG 28 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL DUVAL COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT... AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER ORTEGA...OR 6 MILES SOUTHWEST OF DOWNTOWN JACKSONVILLE...MOVING EAST AT 7 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NORMANDY...ORTEGA... RIVERSIDE...SAN MARCO...DOWNTOWN JACKSONVILLE AND TALLYRAND THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 459 PM EDT THU AUG 28 2008 FLZ033-282130- ST. JOHNS- 459 PM EDT THU AUG 28 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ST. JOHNS COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT... AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF DURBIN...OR 8 MILES WEST OF GUANA RIVER STATE PARK...MOVING SOUTHEAST AT 6 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DURBIN AND SOUTH PONTE VEDRA BEACH THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 500 PM EDT THU AUG 28 2008 FLZ040-282145- MARION- 500 PM EDT THU AUG 28 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT... AT 500 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 9 MILES EAST OF RAINBOW LAKES ESTATES...WITH LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL CONTINUE TO AFFECT RURAL AREAS AROUND THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 504 PM EDT THU AUG 28 2008 FLZ033-282145- ST. JOHNS- 504 PM EDT THU AUG 28 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL ST. JOHNS COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT... AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 9 MILES NORTHEAST OF HASTINGS...WITH LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL CONTINUE TO AFFECT MAINLY RURAL AREAS THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 504 PM EDT THU AUG 28 2008 FLZ033-282200- ST. JOHNS- 504 PM EDT THU AUG 28 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN ST. JOHNS COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT... AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF ELKTON...OR 9 MILES NORTH OF HASTINGS...MOVING SOUTHEAST AT 7 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BAKERSVILLE...SAINT AUGUSTINE SOUTH...ELKTON...SAINT AUGUSTINE SHORES...SPUDS...HASTINGS AND DUPONT CENTER THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. DEESE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 533 PM EDT THU AUG 28 2008 FLZ040-282215- MARION- 533 PM EDT THU AUG 28 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 615 PM EDT... AT 533 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER OCALA...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCALA THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. ZAPPE
The Jacksonville radar (KJAX), 86 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny size hail was observed near Armstrong.
Trees were blown down on power lines near Salt Springs.
Trees were blown down on power lines in Astor Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122182, 122183, 122184.